New Mexico, 2019Drought in New Mexico, February 1 to 28, 2019
February 1 to 28, 2019 · NWS EPZ · 1 event in 1 county or zone
Continued dry conditions over Otero county kept the area in Severe(D2) drought for the month of February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued dry conditions over Otero county kept the area in Severe(D2) drought for the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 3:30 PM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 3:30 PM MST, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MST Thu Jan 31 2019
.SYNOPSIS...
A series of upper disturbances will be affecting the region. The
strongest one is expected on Sunday, but the main hazard are the
gusty winds and some blowing dust. Precipitation is expected to be
mostly light with the mountains receiving some dusting of snow as
snow levels remain over 8000 feet. Next week drier weather
prevails as an upper ridege develops to the west with near normal
temperatures.
&&
.DISCUSSION...
A more active weather pattern is going to set over the next few
days, but impacts will be minimal. Currently, a band of clouds is
moving east as shown by visible satellite imagery. These clouds
are in association of an upper system that will be affecting us
tomorrow. An upper closed low over southern California moves east
and becomes an open wave. As this happens the amount of QPF with
this system decreases as it moves towards the New Mexico border
overnight. However, the presence of a weak jet aloft and some
vorticity in the mid levels should provide enough dynamics to have
a few showers around the region.
Saturday will be a transition day between Friday's shortwave
trough and Sunday's trough. A zonal wind flow will be set
allowing more dry air into the region. This will keep
temperatures above normal, even with the partly to mostly cloudy
skies.
The next open trough comes on Sunday. The core of this system
remains far to the north, but it will affect us. Gusty winds and
some blowing dust are possible across portions of the Borderland.
An aspect that may inhibit the strenght of the winds on Sunday
will be the position of the surface low, which is a bit too far
north and the absence of a strong jet stream aloft. However, prog
soundings still show some good mixing in the eastern portions of
the CWA. Most of the precipitation will be to our north, but rain
and some snow are possible over the mountains. Snow levels will
be around 8000 to 9000 feet, as this system is quite warm.
Next week, we remain south of a broad upper trough. Initially this
brings some warmer temperatures for the first half of the week and
dry weather. However, an upper trough in the Pacific strengthens
towards the end of the week which creates a northerly flow
leading to below normal temperatures towards the end of the week.
&&
.AVIATION...Valid 01/00Z-02/00Z...
P6SM FEW-SCT120-150 SCT-BKN200-250 to start period with increasing
clouds between 06Z-12Z and skies becoming SCT-BKN040-060 BKN100-120.
Isolated to scattered -SHRA BKN030-040 over the lowlands mainly west
of the divide after 12Z with some 1-3SM -SHRASN BKN020-030 in Gila
Region. Winds generally west to southwest AOB 12KTS.
&&
.FIRE WEATHER...
West to southwest flow will prevail over the region for the next
week which will keep temperatures near normal. A few upper troughs
will move through and bring some isolated to scattered lowland rain
and mountain snow showers, mainly over the western zones Friday and
Sunday. Precipitation amounts over the lowlands look to remain under
0.10 inches and in the Gila region under 0.25 inches. Winds will
remain on the light side through Saturday, but stronger southwest
flow develops starting Sunday, bringing breezy to windy conditions
to the region into early next week. Sunday looks to be the windiest
day, but with relative humidities remaining well above 15%, critical
conditions are not expected. Drier air will start to move in later
next week. Vent rates will continue improving as the winds increase
over the coming days.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 44 66 43 67 / 0 0 0 0
Sierra Blanca 40 66 41 66 / 0 0 0 0
Las Cruces 40 64 42 66 / 0 0 0 0
Alamogordo 35 63 36 65 / 0 0 0 0
Cloudcroft 27 43 28 45 / 0 20 0 0
Truth or Consequences 37 61 39 63 / 0 10 0 0
Silver City 33 55 36 57 / 0 30 0 0
Deming 37 63 37 65 / 0 10 0 0
Lordsburg 36 62 35 62 / 0 20 0 0
West El Paso Metro 45 65 44 66 / 0 0 0 0
Dell City 35 67 35 70 / 0 0 0 0
Fort Hancock 41 69 42 71 / 0 0 0 0
Loma Linda 41 61 40 63 / 0 0 0 0
Fabens 42 68 42 69 / 0 0 0 0
Santa Teresa 41 64 40 66 / 0 0 0 0
White Sands HQ 42 64 41 66 / 0 0 0 0
Jornada Range 35 62 35 65 / 0 0 0 0
Hatch 36 64 38 66 / 0 0 0 0
Columbus 40 65 40 67 / 0 0 0 0
Orogrande 35 64 35 66 / 0 0 0 0
Mayhill 35 55 34 58 / 0 20 0 0
Mescalero 29 53 30 54 / 0 10 0 0
Timberon 29 51 29 53 / 0 10 0 0
Winston 27 53 29 58 / 0 30 0 0
Hillsboro 33 60 34 62 / 0 20 0 0
Spaceport 35 62 36 64 / 0 10 0 0
Lake Roberts 25 52 27 56 / 0 40 0 0
Hurley 34 57 34 59 / 0 20 0 0
Cliff 29 60 31 61 / 0 40 0 0
Mule Creek 30 57 31 58 / 0 40 0 0
Faywood 35 58 36 59 / 0 20 0 0
Animas 39 62 40 62 / 0 20 0 0
Hachita 34 63 36 65 / 0 20 0 0
Antelope Wells 37 63 37 66 / 0 20 0 0
Cloverdale 39 58 41 59 / 0 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
29-Crespo/26-Grzywacz
Hazardous weather outlook, Jan 31, 7:44 AM MST, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
744 AM MST Thu Jan 31 2019
NMZ401>417-TXZ418>424-011445-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
744 AM MST Thu Jan 31 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An upper level disturbance will bring rain and high elevation snow
to the Gila Region and possibly the Sacramento Mountains on
Sunday, but snow levels will generally be at or near 9,000 feet.
Strong west to southwest winds with gusts 40 to 50 mph are
expected in the lowlands, with some areas of blowing dust.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Otero Mesa
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Severe(D2) drought for the entire month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 1, 20191 death · 1 event
- Cold in Wisconsin, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806493.